Browse

You are looking at 1 - 4 of 4 items for :

  • Thyroid function x
  • Thyrotoxicosis x
  • Thyrotoxicosis x
Clear All
Open access

Tessa Glyn, Beverley Harris and Kate Allen

Summary

We present the case of a 57-year-old lady who had a delayed diagnosis of central hypothyroidism on a background of Grave’s thyrotoxicosis and a partial thyroidectomy. During the twenty years following her partial thyroidectomy, the patient developed a constellation of symptoms and new diagnoses, which were investigated by numerous specialists from various fields, namely rheumatology, renal and respiratory. She developed significantly impaired renal function and raised creatine kinase (CK). She was also referred to a tertiary neurology service for investigation of myositis, which resulted in inconclusive muscle biopsies. Recurrently normal TSH results reassured clinicians that this did not relate to previous thyroid dysfunction. In 2015, she developed increased shortness of breath and was found to have a significant pericardial effusion. The clinical biochemist reviewed this lady’s blood results and elected to add on a free T4 (fT4) and free T3 (fT3), which were found to be <0.4 pmol/L (normal range (NR): 12–22 pmol/L) and 0.3 pmol/L (NR: 3.1–6.8 pmol/L), respectively. She was referred urgently to the endocrine services and commenced on Levothyroxine replacement for profound central hypothyroidism. Her other pituitary hormones and MRI were normal. In the following year, her eGFR and CK normalised, and her myositis symptoms, breathlessness and pericardial effusion resolved. One year following initiation of Levothyroxine, her fT4 and fT3 were in the normal range for the first time. This case highlights the pitfalls of relying purely on TSH for excluding hypothyroidism and the devastating effect the delay in diagnosis had upon this patient.

Learning points:

  • Isolated central hypothyroidism is very rare, but should be considered irrespective of previous thyroid disorders.

  • If clinicians have a strong suspicion that a patient may have hypothyroidism despite normal TSH, they should ensure they measure fT3 and fT4.

  • Laboratories that do not perform fT3 and fT4 routinely should review advice sent to requesting clinicians to include a statement explaining that a normal TSH excludes primary but not secondary hypothyroidism.

  • Thyroid function tests should be performed routinely in patients presenting with renal impairment or a raised CK.

Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Elizabeth M Madill, Shamil D Cooray and Leon A Bach

Summary

Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.

Learning points

  • Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.

  • It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.

  • Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.

  • The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.

  • Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.

  • Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.